Among millions of adolescents who have received the Pfizer/BioNTech coronavirus vaccine, new data show that most of those who have reported side effects experienced non-serious conditions – and the heart condition myocarditis was listed among 4.3% of all reports.
Data published Friday by the US Centers for Disease Control and Prevention finds that among 8.9 million adolescents vaccinated between December and July, reports of adverse events were received for about 1 per 1,000 vaccines.
Overall, 8,383 or 90.7% of reports were for non-serious events and 9.3% were for serious events, including death. No reports of death were determined to be the result of myocarditis.
Among the rare serious reports only, the most common were: chest pain at 56.4%; increased troponin, which can indicate a problem with the heart, at 41.7%; and myocarditis, or inflammation of the heart muscle, at 40.3%, according to the report.
Some more background: Beginning in June, reported cases of myocarditis emerged among young people after receiving the vaccine, primarily among boys. Later that month, the US Food and Drug Administration added a warning to the fact sheets for the Moderna and Pfizer/BioNTech coronavirus vaccines.
CDC researchers wrote in the new data that, as of July 16, the federal government’s Vaccine Adverse Event Reporting System, or VAERS, received 9,246 reports among 12- to 17-year-olds after receiving the Pfizer/BioNTech vaccine, out of about 8.9 million adolescents vaccinated. The VAERS surveillance system relies on people to submit reports and might not be generalizable to the overall vaccinated population. Common conditions reported were dizziness, temporary loss of consciousness and headache.
“The findings summarized in this report are consistent with the safety data observed in preauthorization trials for Pfizer- BioNTech after vaccination among persons aged 12–25 years, with the exception of myocarditis, a serious adverse event detected in postauthorization safety monitoring,” CDC researchers wrote in the report.
“Local and systemic reactions after vaccination with Pfizer-BioNTech vaccine were commonly reported by adolescents aged 12–17 years to U.S. vaccine safety monitoring systems, especially after dose 2,” the researchers wrote. “A small proportion of these reactions are consistent with myocarditis.”